Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 28, 2009, 4:33 PM EDT for Orangeburg County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2009, 4:33 PM EDT (20:33 UTC)
- Expired
- Mar 28, 2009, 5:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 12:47 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 282033
SVRCAE
SCC075-282130-
/O.NEW.KCAE.SV.W.0007.090328T2033Z-090328T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT SAT MAR 28 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 530 PM EDT
* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF
HOLLY HILL...OR ABOUT NEAR SAINT GEORGE...AND MOVING NORTHEAST AT
25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL AND EUTAWVILLE.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3338 8023 3330 8024 3326 8029 3326 8030
3327 8035 3326 8036 3326 8042 3328 8047
3333 8050 3323 8069 3328 8071 3347 8040
3344 8035 3345 8025 3343 8021 3340 8021
TIME...MOT...LOC 2033Z 238DEG 23KT 3321 8065
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:48 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 28, 2:48 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SAT MAR 28 2009
.SYNOPSIS...
A WARM FRONT WILL SHIFT NORTH THIS AFTERNOON AND EVENING...THEN A
COLD FRONT WILL SWEEP THROUGH SUNDAY MORNING. HIGH PRESSURE WILL
BUILD IN MONDAY THEN SHIFT EAST TUESDAY. A FRONT WILL MOVE INTO THE
REGION TUESDAY NIGHT AND WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE WEATHER THREAT THIS AFTERNOON AND TONIGHT IS THE MAIN
CONCERN. WARM FRONT CURRENTLY STRETCHED ACROSS CENTRAL SC. MAIN COLD
FRONT STILL WELL TO OUR WEST. AS WARM FRONT SHIFTS
NORTH...COMBINATION OF SHEAR AND INSTABILITY WARRANTS A SEVERE
THREAT. TORNADO WATCH CURRENTLY IN EFFECT UNTIL 8PM FOR THE SOUTHERN
TIER OF OUR FA. SEVERE STILL POSSIBLE AFTER 8PM AHEAD OF THE MAIN
COLD FRONT. MODELS INDICATE CONSIDERABLE INSTABILITY CONTINUING
AHEAD OF THE MAIN COLD FRONT WITH CONSIDERABLE LOW AND MID LEVEL
JET. SOME TSRA CURRENTLY DEVELOPING AHEAD OF MAIN FRONT ACROSS W
GA. MAIN COLD FRONT TO COME THROUGH LATE TONIGHT/EARLY SUNDAY
MORNING.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
CLEARING AND BREEZY CONDITIONS EXPECTED BEHIND THE FRONT SUNDAY.
LATEST INDICATIONS ARE THAT WIND SPEEDS COULD REACH LAKE WIND
ADVISORY CRITERIA. WINDS SHOULD DIMINISH SUNDAY NIGHT...AND HIGH
PRESSURE WILL BUILD IN MONDAY.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS AND ECMWF INDICATE A SYSTEM OR TWO TO AFFECT US MID TO LATE
WEEK. SOME TIMING UNCERTAINTIES EXIST. 00Z ENSEMBLE MOS GUIDANCE
INDICATE QUITE A SPREAD IN POPS WITH HIGH STANDARD DEVIATIONS.
GENERALLY ACCEPTED HPC GUIDANCE...BUT CAPPED THE POPS AT 50 FOR
NOW DUE TO ABOVE UNCERTAINTIES.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HIGH LOW-LEVEL MOISTURE WITH ISENTROPIC LIFT WILL CONTINUE AHEAD OF
THE COLD FRONT. ALL GUIDANCE POINTS TOWARD MVFR OR IFR CONDITIONS
THROUGH THE EVENING. EXPECT THERE WILL BE NUMEROUS SHOWERS AND
POSSIBLY THUNDERSTORMS AHEAD OF THE STRONG FRONT. IFR CONDITIONS
WILL OCCUR IN SOME OF THE SHOWERS AND THUNDERSTORMS WITH THE
POTENTIAL FOR STRONG WINDS. THE COLD FRONT WILL CROSS THE AREA IN
THE 09Z-12Z TIME-FRAME. IT WILL BE BREEZY BEHIND THE FRONT.
EXTENDED AVIATION OUTLOOK...STRONG WESTERLY WINDS WILL CONTINUE
THROUGH SUNDAY AFTERNOON.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 4 AM TO 11 PM EDT SUNDAY FOR SCZ015-
016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 4 AM TO 11 PM EDT SUNDAY FOR GAZ040-
063>065-077.
&&
SYNOPSIS...31
NEAR TERM...31
SHORT TERM...31
LONG TERM...31
AVIATION...73Hazardous weather outlook, Mar 28, 3:23 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 323 PM EDT SAT MAR 28 2009 GAZ040-063-064-SCZ015-016-018-020>022-025>029-290030- LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY- FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE- 323 PM EDT SAT MAR 28 2009 ...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ065-077-SCZ030-031-035>038-041-290030- RICHMOND-BURKE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 323 PM EDT SAT MAR 28 2009 ...TORNADO WATCH 90 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Mar 28, 2:33 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 233 PM EDT SAT MAR 28 2009 SCZ041-281930- BAMBERG- 233 PM EDT SAT MAR 28 2009 ...STRONG THUNDERSTORMS LIKELY IN BAMBERG COUNTY... THUNDERSTORMS APPROACHING FROM THE SOUTHWEST WILL MOVE INTO PARTS OF BAMBERG COUNTY BETWEEN 300 PM AND 400 PM. THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH... FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. A TORNADO WATCH IS IN EFFECT. REMEMBER...A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE THUNDERSTORMS AND TORNADOES. LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JL
Special weather statement, Mar 28, 4:04 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 404 PM EDT SAT MAR 28 2009 SCZ028-031-036>038-041-282100- BAMBERG-CALHOUN-CLARENDON-ORANGEBURG-RICHLAND-SUMTER- 404 PM EDT SAT MAR 28 2009 ...STRONG THUNDERSTORMS WERE AFFECTING BAMBERG...CALHOUN... CLARENDON...ORANGEBURG...RICHLAND AND SUMTER COUNTIES... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF ORANGEBURG TO SMOAKS...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF ORANGEBURG TO 14 MILES WEST OF SAINT GEORGE...MOVING NORTHEAST AT 30 MPH. PEOPLE IN CALHOUN...EASTERN BAMBERG...ORANGEBURG...SOUTHEASTERN RICHLAND...SOUTHWESTERN SUMTER AND WESTERN CLARENDON COUNTIES...INCLUDING THE CITIES OF BRANCHVILLE...ORANGEBURG...AND HOLLY HILL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 12:21 PM EDT | Areal Flood Advisory | CAE | Richland | 114 min |
| Mar 28, 2:48 PM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 32 hr |
| Mar 28, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 77 min |
| Mar 28, 5:05 PM EDT | Tornado Warning | CAE | Clarendon, Orangeburg | 55 min |
| Mar 28, 6:21 PM EDT | River Flood Watch | CAE | Calhoun, Lexington, Richland | 21 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.